The Distribution of Gaps for Saddle Connection Directions

J. S. Athreya, J. Chaika

Research output: Contribution to journalArticlepeer-review


Motivated by the study of billiards in polygons, we prove fine results for the distribution of gaps of directions of saddle connections on translation surfaces. As an application we prove that for almost every holomorphic differential ω on a Riemann surface of genus g ≥ 2 the smallest gap between saddle connection directions of length at most a fixed length decays faster than quadratically in the length. We also characterize the exceptional set: the decay rate is not faster than quadratic if and only if ω is a lattice surface.

Original languageEnglish (US)
Pages (from-to)1491-1516
Number of pages26
JournalGeometric and Functional Analysis
Issue number6
StatePublished - Dec 2012


  • Primary 32G15
  • Secondary 37E35

ASJC Scopus subject areas

  • Analysis
  • Geometry and Topology


Dive into the research topics of 'The Distribution of Gaps for Saddle Connection Directions'. Together they form a unique fingerprint.

Cite this